Alert archive / Maryland / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

April 20, 2017Kent County, Maryland

NWS Philadelphia/Mount Holly issued this special weather statement at Apr 20, 2017, 9:47 PM EDT for Kent County, Maryland. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2017, 9:47 PM EDT (01:47 UTC)
Expired
Apr 20, 2017, 10:15 PM EDT
In force
28 min
Issued by
NWS Philadelphia/Mount Holly

County Kent County, MD

The radar

The Dover AFB radar (KDOX), 79 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2017-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2017-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

750 
WWUS81 KPHI 210147
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
947 PM EDT THU APR 20 2017

MDZ008-012-210215-
Cecil-Kent-
947 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT KENT AND SOUTHEASTERN CECIL
COUNTIES...

At 947 PM EDT, a strong thunderstorm was located over Newtown, or 12
miles south of Aberdeen Proving Ground, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Chestertown, Cecilton, Betterton, Newtown, Sassafras, Morgnec,
Massey, Kennedyville and Galena.

LAT...LON 3929 7617 3932 7618 3934 7616 3933 7614
      3937 7611 3937 7606 3942 7600 3950 7579
      3928 7577 3921 7619 3928 7621
TIME...MOT...LOC 0147Z 257DEG 19KT 3928 7611 

$$

po

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Apr 20, 9:30 PM EDT, 17 minutes earlier.

Area forecast discussion, Apr 20, 9:30 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
930 PM EDT Thu Apr 20 2017

.SYNOPSIS...
A backdoor cool front is expected to stall across the Mid
Atlantic tonight into Friday. As an area of low pressure moves
out of the Great Lakes region and into southeast Canada, it will
pull a cold front across the area late Friday into Friday
night. This front will stall to our south over the weekend. An
area of low pressure is forecast to strengthen as it moves off
the southeast coast late Sunday, then move north offshore of the
east coast through early next week. A cold front is expected
either next Wednesday or Thursday as an area of low pressure
moves out of the Great Lakes region into southeast Canada.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A line of showers and thunderstorms is starting to move into
Delmarva and extreme southeastern PA. This should continue east
and could bring showers, and maybe a thunderstorm to areas from
Philly southward. However, a southeasterly and easterly surface
flow has been persistent for the last few hours leading to a
stable boundary layer for much of the region. Even though this
initial line will not reach locations north of Philly, I kept
the highest PoPs across the north for late tonight when a
second round of showers and isolated thunderstorms will be
possible as the surface low and a mid level shortwave trough
approaches the region.

We are not anticipating any severe weather with tonight's
system. However, there could be localized brief downpours and
perhaps some small hail.

The southeast flow will likely result in the development of
areas of fog in the elevated terrain of eastern Pennsylvania and
northern New Jersey due to upsloping.

Tonight's minimum temperatures will favor the 50s in our region.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Low clouds are forecast to linger into Friday morning, along
with a chance of showers and thunderstorms. The fog may persist
in the elevated terrain, as well.

Some brief improvement is possible during the early afternoon.
However, there is another chance for showers and thunderstorms
as a cold front approaches from the northwest.

The wind may settle into the southwest around 8 to 10 MPH
during the late morning and early afternoon hours bringing warm
air into our region. High temperatures are anticipated to be in
the 60s in our far northern counties, in the 70s in the middle
part of our forecast area, and in the lower 80s in much of
northeastern Maryland and Delaware.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
There is the potential for some unsettled periods during the
long term, but not the entire time expected to be active. Some
uncertainty with some model differences at times during the
forecast.

On Friday night, the frontal boundary that affects our area
during the day pushes south of the area. With the boundary to
our south, there is also the possibility for some vorticity
impulses to move across the area withing the southwest flow
aloft. The NAM is the most aggressive bringing in precipitation
overnight, while the GFS, ECMWF, and Canadian aren't as
aggressive. We will keep a slight chance of showers overnight
due to the proximity of the frontal boundary to the south and
potential short wave interaction.

As we move into Saturday and continuing into Sunday, the front
is expected to stall to the south, while an area of low pressure
moves along the boundary well to our south. With stronger short
wave/vorticity impulses expected to move across the area this
weekend north of the frontal boundary and low pressure system,
there will be a better chance of showers across the area
Saturday through Sunday. The most likely areas for showers is
expected to be from around the Philadelphia area southward.
There will remain a chance of showers Sunday night across
southern New Jersey and southern Delmarva, but chances decrease
through the night as the short wave/vorticity impulses begin to
move past the area.

By Sunday night into Monday the low pressure to our south is
expected to move offshore of the southeast coast, then begin
lifting northward offshore of the east coast into the middle of
the week. There is some timing differences in how fast the model
guidance lifts this low offshore of our area, but there is a
general consensus for a enhanced chance of showers around
Tuesday for much of the area. Depending on how fast this system
lifts north of the area, there could also be a small chance of
showers into Wednesday. However, if it's far enough offshore,
most places should be precipitation free.

There is also the possibility of a cold front approaching the
area during the middle of next week as well. The ECMWF has it
approaching Wednesday into Wednesday night, while the GFS has it
approaching Thursday into Thursday night. This frontal boundary
could bring another chance of showers to the area Wednesday or
Thursday.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Ceilings should lower through the evening hours. After 06Z,
widespread MVFR conditions are expected. Several sources of
guidance show IFR and even LIFR conditions. However, have chosen
to include ceilings only as low as 1000 ft AGL in the TAFs for
now (guidance was also depicting IFR ceilings last night which
never developed, so there may be a low level moisture bias in
the guidance now). In addition, two rounds of shra are possible,
the first between 02 and 06Z, and the second between 06 and
12Z. Isolated tsra is possible as well, but confidence and
coverage are too low to include in the TAFs at this time.

Ceilings should slowly improve after 12Z. However, another
round of showers and scattered thunderstorms is possible Friday
afternoon. We have low confidence in the specific timing and
coverage of the precipitation after 18Z so it is not mentioned
in the TAFs at this time.

The wind is expected to settle into the southeast and east for
tonight around 6 to 10 knots. The wind should become light and
variable for a time on Friday morning before becoming southwest
around 5 to 10 knots for late Friday morning and Friday
afternoon.

OUTLOOK...

Friday night...VFR conditions are currently forecast for Friday
night, but there is a chance for lower conditions to develop
with a chance of showers.

Saturday-Sunday...Better chance for showers and lower
conditions over the weekend. The highest chances for showers and
lower conditions are expected from the Philadelphia area
southward.

Sunday night...A chance of showers remains for coastal New
Jersey and central/southern Delmarva with possible lower
conditions there. Elsewhere, improving conditions overnight.

Monday-Monday night...Mostly VFR, lowering clouds overnight.

Tuesday...MVFR conditions possible with showers, especially
eastern New Jersey.

&&

.MARINE...
The wind should favor the east and southeast tonight and the
south and southwest on Friday at speeds of 15 knots or less.
Gusts near or above 20 kt may be possible in the vicinity of any
thunderstorms late tonight. Wave heights on our ocean waters
are forecast to favor the 3 to 4 foot range. Waves on Delaware
Bay are expected to be 1 to 3 feet.

OUTLOOK...
Friday night-Saturday...Winds may gust around 20 knots at times
Friday night into Saturday, but overall should remain below
advisory levels.

Saturday night-Sunday...Conditions expected to remain below
advisory levels. Winds shift from a west-northwest direction to
a northeast direction overnight Saturday.

Sunday night...Winds and waves begin to increase to advisory
levels late Sunday night into early Monday morning.

Monday-Tuesday...Small Craft Advisory conditions likely.

&&

.CLIMATE...
Overall projections today were identical or slightly warmer
than yesterdays. Confidence is above average on the info below.

April will probably be a top 10 warmest in the period of record
for multiple long term climate stations in our forecast area.
Depending on the warmth of this afternoon and Friday and how
cold it is on Sunday or Monday when a chilly rain may occur, we
appear to be on our way for a top 2 warmest April on record.

The usual analysis process first 19 days done, the 20th-26th
per our 330 am fcst, the 27-30th from FTPRHA.

PHL projects #2, 4.9 above normal and 0.5degs from record. POR 1874
ABE projects #2, 6.1 above normal and 0.4degs from record. POR 1922
ACY projects rer 5.0 above normal,0.4F above prev 2010 56.3 POR 1874

So, there could be some slippage but its unlikely that any of
these locations can slip below #10.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Robertson
Near Term...Iovino/Johnson
Short Term...Iovino
Long Term...Robertson
Aviation...Iovino/Johnson/Robertson
Marine...Iovino/Robertson
Climate...
Hazardous weather outlook, Apr 20, 3:32 PM EDT, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
332 PM EDT Thu Apr 20 2017

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-211945-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
332 PM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-211945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
332 PM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 20, 9:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
947 PM EDT THU APR 20 2017

MDZ008-012-210215-
Cecil-Kent-
947 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT KENT AND SOUTHEASTERN CECIL
COUNTIES...

At 947 PM EDT, a strong thunderstorm was located over Newtown, or 12
miles south of Aberdeen Proving Ground, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Chestertown, Cecilton, Betterton, Newtown, Sassafras, Morgnec,
Massey, Kennedyville and Galena.

LAT...LON 3929 7617 3932 7618 3934 7616 3933 7614
      3937 7611 3937 7606 3942 7600 3950 7579
      3928 7577 3921 7619 3928 7621
TIME...MOT...LOC 0147Z 257DEG 19KT 3928 7611

po

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 5:54 PM EDTSpecial Weather StatementPHITalbot36 min
Apr 21, 7:48 PM EDTSpecial Weather StatementPHITalbot42 min

Nearby

Special Weather Statements in Maryland, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.